Back to Ask the Diabetes Team Ask the Diabetes Team
Hello! I'm 23 and I am diabetic since I was ten. My diabetes had been good till one year ago. Now it's going bad. I don't know why: I'm not able to remain on normal values and if I have a Hypoglicemia (56) after half an hour I have 240 or something like that. Is probably my insulin system not good? In the morning I inject 5/6 or 7 (it depends on the glycemia) units of "actrapid" [Regular insulin], before lunch I take with my pen 14 units of actrapid. In the afternoon I always take some more insulin because the glycemia grows (because I don't move: I study). Before dinner I take 18 units of actrapid and before going to bed I take 13 units of monotard [NPH insulin]. Is that solution good or it's quite old? Can somebody explain to me something.

We see two different issues that are causing your blood sugar levels to bounce so much. Your question about whether the insulin is "old" is probably a little bit of the problem, if the insulin is over a month or two old, or if it's been exposed to extreme heat or extreme cold. This would be easy to analyze: switch to a new bottle of insulin, and see if the blood sugar levels go down a large amount, and stay lower, after switching. There are several clues for "bad" insulin:

  1. the bottle's been in use for over one or two months;
  2. Actrapid/Regular insulin that's cloudy (it should be clear)
  3. Monotard/NPH insulin that's frosted the inside of the bottle or has chunks of white stuff (it's actually insulin crystals) that won't dissolve.

In the U.S., and hopefully everywhere, "bad" bottles from the second or third reason can be returned to the pharmacy and swap for a new bottle: the manufacturers have arrangements with the pharmacists to take back bad bottles, and analyze why they went bad.

The second issue in your case is the insulin program you're on. We'd suggest that your program needs adjusting. You describe using Actrapid/Regular to treat based on the blood sugar level. Talk to your Diabetes Team about using varying doses of Actrapid/Regular based on the amount of food that you will be taking, and don't "chase" high blood sugars to force them down.

Original posting 18 Feb 96


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.